Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2003, 4:59 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:59 PM EDT (20:59 UTC)
- Expired
- May 6, 2003, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:40 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS52 KCAE 062059
SVRCAE
SCC061-085-062145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT.
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER OAKLAND..MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BISHOPVILLE.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3403 8060 3390 8045 3394 8002 3438 8024
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:08 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 6, 2:08 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT TUE MAY 6 2003 THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH MAY BE NEEDED LATER. THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT. PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY BASED ON RECENT VERIFICATION. EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE. GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND POPS. FCSTID = 5 CAE 68 87 68 89 / 60 50 30 20 AGS 67 88 66 89 / 60 50 30 20 SSC 68 86 68 88 / 60 50 30 20 OGB 69 88 69 89 / 60 50 30 20 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 6, 4:29 AM EDT, 12 hours 30 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 429 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE HAIL COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, May 6, 2:16 PM EDT, 2 hours 43 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-070016- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT TUE MAY 06 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH RIVER AREA... ...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING... INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. AWP
Local storm report, May 6, 4:07 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
407 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
357 PM LINCOLNTON GA 1.75 INCH HAIL
05/06/03 LINCOLN REPORTED BY SHERIFF.
DSLocal storm report, May 6, 4:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
422 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM MONETTA SC 1.00 INCH HAIL
05/06/03 AIKEN SKYWARN REPORT
DSLocal storm report, May 6, 4:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
431 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM SALUDA SC .75 INCH HAIL
05/06/03 SALUDA SKYWARN REPORT
DSLocal storm report, May 6, 4:34 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
434 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM EDGEFIELD SC WIND DAMAGE
05/06/03 EDGEFIELD POWER LINES DOWN.
FRUITHILL RD. SKYWARN
REPORT.
DSLocal storm report, May 6, 4:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
436 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM LEXINGTON SC WIND DAMAGE
05/06/03 LEXINGTON SUMMERLAND AVE. POWER
LINES DOWN. SKYWARN
REPORT.
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:23 AM EDT | Tornado Warning | CAE | Edgefield | 22 min |
| May 6, 1:32 AM EDT | Tornado Warning | CAE | Saluda | 28 min |
| May 6, 2:01 AM EDT | Flash Flood Warning | CAE | Edgefield, McCormick, Saluda | 4 hr |
| May 6, 2:09 AM EDT | Tornado Warning | CAE | Lexington | 36 min |
| May 6, 2:26 AM EDT | Tornado Warning | CAE | Aiken | 49 min |
| May 6, 2:47 AM EDT | Severe Thunderstorm Warning | CAE | Lexington | 43 min |
| May 6, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 50 min |
| May 6, 3:18 PM EDT | Tornado Warning | CAE | McCormick | 27 min |
| May 6, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 45 min |
| May 6, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| May 6, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 49 min |
| May 6, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
| May 6, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| May 6, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 6, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 46 min |
| May 6, 5:18 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.